Flood, Aitkin
- When
- April 11, 11:00 PM CST to April 22, 10:00 AM CST
- Where
- Aitkin County, 1.86 mi NW of Aitkin to 1.57 mi WNW of Aitkin
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 46.550, -93.726
A combination of snow melt and rainfall resulted in the upper Mississippi River rising to just over flood stage at Fort Ripley and Aitkin throughout April 2011.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A combination of snow melt and rainfall resulted in the upper Mississippi River rising to just over flood stage at Fort Ripley and Aitkin throughout April 2011.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 11, 7:20 PM CST, 3 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 820 PM CDT MON APR 11 2011 .UPDATE...MINOR UPDATE TO TEMPS AND REMOVE EVENING WORDING. && .PREV DISCUSSION... /ISSUED 626 PM CDT MON APR 11 2011/ AVIATION...00Z TAFS. A SFC RIDGE AXIS WILL MOVE ACROSS THE AREA TONIGHT WITH VFR CONDITIONS. A COLD FRONT MOVING THROUGH THE DAKOTAS WILL REACH THE KINL AREA BY 21Z. A FEW SHOWERS MAY ACCOMPANY THE FRONT AS IT PASSES. A GUSTY SW WIND WILL PRECEDE THE FRONT. CIGS ALONG AND AHEAD OF THE FRONT WILL BE VFR. PREV DISCUSSION... /ISSUED 259 PM CDT MON APR 11 2011/ DISCUSSION... CURRENT SFC ANALYSIS SHOWS NW LOW LEVEL FLOW OVER THE REGION AS HIGH PRESSURE BUILDS OVER THE DAKOTAS. THE RIDGE AXIS WILL QUICKLY TRACK EAST THIS EVENING...CENTERING OVER THE NORTHLAND AROUND MIDNIGHT. THE RIDGE WILL EXIT OVER MICHIGAN TUES MORNING...ALLOWING FOR A RETURN FLOW AND STRONG WAA/THICKNESS RISES TO SPREAD ACROSS MN AHEAD OF A STRENGTHENING COLD FRONT. LOW PRESSURE WILL TRACK THROUGH ONTARIO TUESDAY NIGHT...SWEEPING THE COLD FRONT QUICKLY ACROSS THE DLH CWA THROUGH MID-MORNING WEDNESDAY. ALTHOUGH THERE IS SUFFICIENT FORCING AND LIFT WITH THE FROPA...THE ACCOMPANYING MOISTURE IS LIMITED TO A BRIEF WINDOW. QPF AMOUNTS ARE DIFFICULT WITH RUN-TO-RUN MODEL DIFFERENCES IN TIMING THE BEST FORCING WITH THE WINDOW OF MOISTURE. ALTHOUGH MODELS IN GOOD AGREEMENT THAT MOST AREAS EAST OF KINL SHOULD SEE A SHOWER OR TWO...KEPT SCT SHRA WORDING WITH HIGH CHC POPS DUE TO UNCERTAINTY IN TIMING. LATEST CROSS SECTIONS AND SOUNDINGS REVEAL A MUCH COOLER AND DRIER CANADIAN HIGH SINKS INTO THE NORTHLAND WEDNESDAY. THE 12Z NAM IS SUGGESTING H85 TEMPS INITIATE AROUND 8 C ALONG THE FRONT TUES NIGHT...FALLING INTO THE NEGATIVE SINGLE DIGITS BY WED AFTERNOON. DECREASED HIGH TEMPS WED SLIGHTLY TO ACCOUNT FOR THE STRONG CAA REGIME. FOCUS TURNS TO THURSDAY AS 12Z MODEL RUNS SHOW THE NORTHLAND BECOMES SITUATED BETWEEN A STRONG 1040 MB HIGH OVER HUDSON BAY AND A CUT OFF LOW LIFTING OVER THE CENTRAL PLAINS. THIS SOLUTION WILL KEEP THE PRECIPITATION TO THE SOUTH OF THE DLH ZONES...WHILE RESULTING IN A PROLONGED PERIOD OF STRONG NE/E WINDS. EXTENDED...THURSDAY NIGHT THROUGH MONDAY THE LATEST GFS AND ECMWF HAVE A LARGE LOW PRESSURE SYSTEM OVER NORTHEAST KS/SOUTHEAST NE/NORTHWEST MO AND SOUTHEAST KS/NORTHEAST OK RESPECTIVELY AT 12Z FRI...WITH A DRY NORTHEAST FLOW ACROSS THE NORTHLAND. THE LOW IS STACKED THURSDAY NIGHT...AND MOVES NORTHEAST FRIDAY/FRIDAY NIGHT. THE ECMWF DEVELOPS PRECIP OVER THE NORTHLAND FRIDAY NIGHT...WHERE THE GFS REMAINS DRY THROUGH THIS PERIOD. AS THE LOW LIFTS INTO MICHIGAN SATURDAY...THE ECMWF COMBINES THE INITIAL UPPER LOW WITH ONE MOVING IN FROM THE NORTHWEST...WHERE THE GFS HAS THE UPPER WAVES MORE SEPARATE. THE 12Z ECMWF IS QUITE DIFFERENT FROM IT'S PREVIOUS RUN...AND LOOKS WETTER FOR THIS WEEKEND...WITH BOTH RAIN AND SNOW POSSIBLE. AT THIS TIME...WE KEPT THE WEEKEND DRY BUT IF THIS TREND CONTINUES...WE'LL HAVE TO ADD POPS FOR FRIDAY NIGHT THROUGH THE WEEKEND. THE EXTENDED WILL BE FEATURE TEMPERATURES NEAR OR SLIGHTLY COOLER THAN NORMAL FOR MOST PERIODS. PREV DISCUSSION... /ISSUED 1238 PM CDT MON APR 11 2011/ AVIATION...18Z TAFS A RIDGE OF HIGH PRESSURE WILL PASS THROUGH THE NORTHLAND TODAY AND TONIGHT...PROVIDING VFR CONDITIONS THROUGH THE PERIOD. THERE WAS SOME CUMULUS THAT HAS DEVELOPED...BUT IT'S AT 3500-5000FT AND SHOULD MOSTLY BE SCATTERED. && .POINT TEMPS/POPS... DLH 37 61 40 50 / 0 10 50 40 INL 35 63 34 43 / 0 20 20 10 BRD 35 65 40 51 / 0 10 50 10 HYR 34 64 42 55 / 0 10 20 50 ASX 35 64 43 54 / 0 10 20 50 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GSF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 803 PM CDT MON APR 11 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-121030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 803 PM CDT MON APR 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT A FLOOD WARNING REMAINS IN EFFECT FOR THE MISSISSIPPI RIVER NEAR AITKIN AND FORT RIPLEY. FOR FURTHER DETAILS...PLEASE REFER THE LATEST FLOOD PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE OFFICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A FLOOD WARNING IN EFFECT FOR THE MISSISSIPPI RIVER NEAR AITKIN AND FORT RIPLEY. FOR FURTHER DETAILS...PLEASE REFER THE LATEST FLOOD PRODUCTS ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE OFFICE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. LSZ121-140>148-121030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 803 PM CDT MON APR 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. GSF MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
600 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1208 PM TSTM WND DMG 2 E TOGO 47.82N 93.11W
04/10/2011 ITASCA MN PUBLIC
A FEW TREES BLOWN DOWN STARTING EAST OF TOGO AROUND
ITASCA-ST LOUIS COUNTY LINE NEAR SOUTH OF HWY 1 AND NEAR
HWY 22 STRETCHING EAST INTO COOK AREA. DELAYED REPORT.
1227 PM TSTM WND DMG 6 S LINDEN GROVE 47.78N 92.87W
04/10/2011 ST. LOUIS MN PUBLIC
LOTS OF TREES DOWN NEAR THE INTERSECTION OF HWY 73 AND
HWY 22 NORTH OF SIDE LAKE. DELAYED REPORT.
&&
DELAYED REPORTS FROM YESTERDAY SEVERE WEATHER EVENT
LAMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
704 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG 8 NE WINTER 45.90N 90.89W
04/10/2011 SAWYER WI PUBLIC
A FEW LARGE POPLAR TREES BLOWN DOWN WITH SOME HALF INCH
DIAMETER HAIL. TIME APPROXIMATED BY RADAR IMAGES AND THE
PERSON WHO REPORTED THE DAMAGE. DELAYED REPORT.
&&
DELAYED REPORTS FROM YESTERDAY SEVERE WEATHER EVENT
LAMERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1003 PM CDT MON APR 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND GST 5 SW SNOWBANK LAKE 47.94N 91.50W
04/10/2011 M42 MPH LAKE MN MESONET
FERNBERG RAWS.
&&
DELAYED REPORTS FROM YESTERDAY SEVERE WEATHER EVENT
LAMERSThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 302609, 302605.